Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $485,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong area of low pressure produced numerous reports of wind gusts over 60 m.p.h. across southern lower Michigan, with sustained winds of 30 to 40 m.p.h. High wind damage across the area ranged from downed trees and power lines to property damage. Property damage reports included a barn that was blown down in Montcalm county and structural damage to the porch of a home in the Lansing area (Ingham county). The highest wind gust reported was 80 m.p.h. in Montague, in Muskegon county, at about 8:30 p.m. EST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 9, 10:50 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 9, 10:50 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 AM EST SAT MAR 9 2002
WE WILL ISSUE A QUICK UPDATE TO THE ZONES PRIMARILY JUST TO UPDATE
THE WORDING FOR THIS AFTERNOON. AS OF 15Z THE COLD FRONT IS MOVING
THROUGH EAST CENTRAL WI AND IL. NUMEROUS WIND GUSTS OF 40 TO 50 MPH
HAVE BEEN REPORTED ACROSS IL AND EASTERN IA WITH A PEAK WIND GUST TO
49 KTS REPORTED AT SPRINGFIELD IL. 12Z ETA BUFKIT DATA PROGS 50 TO
55 KTS OF WIND FROM AROUND 2 TO 4 KFT THIS AFTERNOON AND EVENING.
HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS COULD EASILY MIX THAT
DOWN EARLY THIS AFTERNOON AS THAT FRONT GOES THROUGH. SO OUR HIGH
WIND WARNING LOOKS VERY GOOD FOR THIS AFTERNOON AND EVENING. NO
THUNDERSTORMS HAVE DEVELOPED YET ALONG AND JUST AHEAD OF THE FRONT
ACROSS WI AND NORTHERN AND CENTRAL IL. HOWEVER WE WILL KEEP THE
MENTION OF THUNDERSTORMS GOING IN OUR FORECAST EARLY THIS AFTERNOON
BASED ON THE SHEER STRENGTH OF THE FRONT AND VERY STRONG UPPER LEVEL
DYNAMICS POISED TO MOVE THROUGH. OUR TEMP FORECAST LOOKS RIGHT ON
TRACK. TEMPS AT 15Z ACROSS OUR CWA WERE IN THE 50S. TEMPS WILL
PLUMMET AFTER FROPA THIS AFTERNOON. TEMPS TO OUR WEST HAVE FALLEN ON
THE ORDER OF 15 TO 20 DEGREES IN ONE HOUR AFTER FROPA
LAURENS
.GRR...HIGH WIND WARNING...ENTIRE AREA SATURDAY AFTERNOON AND
SATURDAY EVENING.
In the hours before
Special weather statement, Mar 9, 11:45 AM EST, 1 hour 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EST SAT MAR 9 2002
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...
HAZARDS...
HIGH WINDS WILL DEVELOP ALONG AND BEHIND A STRONG COLD FRONT THAT
WILL PUSH THROUGH THE REGION EARLY THIS AFTERNOON. THESE STRONG
WINDS WILL LAST THROUGH THE EVENING. SUSTAINED WINDS OF 30 TO 40
MPH...ALONG WITH A FEW GUSTS TO 60 MPH ARE POSSIBLE.
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS EARLY THIS AFTERNOON
TO THE RIGHT OF A LINE THAT STRETCHES FROM ALMA TO IONIA... HASTINGS
AND KALAMAZOO. THUNDERSTORMS COULD DEVELOP RIGHT ALONG AND JUST
AHEAD OF THE COLD FRONT. DAMAGING WINDS GREATER THAN 60 MPH ARE THE
PRIMARY THREAT.
SHARPLY FALLING TEMPERATURES LATER THIS AFTERNOON...ALONG WITH
SNOW AND VERY STRONG WINDS...MAY MAKE FOR SOME HAZARDOUS TRAVEL
CONDITIONS.
DISCUSSION...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
BETWEEN 1230 AND 330 PM. ALONG AND JUST AHEAD OF THE FRONT A NARROW
BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS COULD DEVELOP. ANY
SHOWER OR THUNDERSTORM COULD CONTAIN HEAVY RAIN AND VERY GUSTY
WINDS. THE FRONT WILL REACH THE LAKESHORE BETWEEN 12 AND 1230 PM...
THEN CONTINUE EAST... REACHING LANSING BY AROUND 2 PM. BEHIND
THE FRONT...MUCH COLDER AIR WILL FILTER IN. TEMPERATURES WILL FALL
INTO THE LOWER TO MIDDLE 30S ACROSS OUR AREA LATE THIS AFTERNOON.
THIS WILL CAUSE THE RAIN TO CHANGE TO SNOW...POSSIBLY LEADING TO
SOME MINOR ACCUMULATIONS BY EVENING. HOWEVER...THE WINDS WILL BE ON
THE INCREASE AND MANY LOCATIONS WILL SEE A PERIOD OF SUSTAINED WINDS
REACHING 30 TO 40 MPH. SOME GUSTS COULD REACH 60 MPH IN A FEW
LOCATIONS. THE WINDS AND SNOW WILL GRADUALLY DIMINISH AFTER
MIDNIGHT.
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SUNDAY THROUGH
WEDNESDAY...
HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD.
LAURENS
High Wind, Ottawa
- When
- March 9, 12:54 PM EST to 1:10 PM EST
- Where
- Ottawa forecast zone
- Measured
- 43 kt (49 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
High Wind, Mason
- When
- March 9, 2:00 PM EST
- Where
- Mason forecast zone
- Measured
- 43 kt (49 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
High Wind, Calhoun
- When
- March 9, 2:00 PM EST
- Where
- Calhoun forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
High Wind, Ionia
- When
- March 9, 2:15 PM EST
- Where
- Ionia forecast zone
- Measured
- 43 kt (49 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
High Wind, Eaton
- When
- March 9, 2:32 PM EST to 2:48 PM EST
- Where
- Eaton forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
High Wind, Ingham
- When
- March 9, 2:35 PM EST to 2:58 PM EST
- Where
- Ingham forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- March 9, 2:42 PM EST
- Where
- Jackson forecast zone
- Measured
- 37 kt (43 mph)
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
High Wind, Clinton
- When
- March 9, 3:15 PM EST
- Where
- Clinton forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
High Wind, Montcalm
- When
- March 9, 3:30 PM EST
- Where
- Montcalm forecast zone
- Measured
- 60 kt (69 mph)
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
High Wind, Muskegon
- When
- March 9, 3:45 PM EST
- Where
- Muskegon forecast zone
- Measured
- 58 kt (67 mph)
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
High Wind, Lake
- When
- March 9, 4:00 PM EST
- Where
- Lake forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
High Wind, Osceola
- When
- March 9, 4:00 PM EST
- Where
- Osceola forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
High Wind, Clare
- When
- March 9, 4:00 PM EST
- Where
- Clare forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
High Wind, Newaygo
- When
- March 9, 4:00 PM EST
- Where
- Newaygo forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
High Wind, Mecosta
- When
- March 9, 4:00 PM EST
- Where
- Mecosta forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
High Wind, Isabella
- When
- March 9, 4:00 PM EST
- Where
- Isabella forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
High Wind, Gratiot
- When
- March 9, 4:00 PM EST
- Where
- Gratiot forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
High Wind, Barry
- When
- March 9, 4:00 PM EST
- Where
- Barry forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
High Wind, Oceana
- When
- March 9, 4:15 PM EST
- Where
- Oceana forecast zone
- Measured
- 56 kt (64 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
High Wind, Kalamazoo
- When
- March 9, 4:24 PM EST
- Where
- Kalamazoo forecast zone
- Measured
- 34 kt (39 mph)
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
High Wind, Allegan
- When
- March 9, 6:00 PM EST
- Where
- Allegan forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
High Wind, Van Buren
- When
- March 9, 6:00 PM EST
- Where
- Van Buren forecast zone
- Measured
- 62 kt (71 mph)
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
High Wind, Kent
- When
- March 9, 6:27 PM EST
- Where
- Kent forecast zone
- Measured
- 54 kt (62 mph)
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
- Damaging Winds and High Wind in West Virginia, March 9 to 10, 2002$270,000 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285998, 5285999, 5286000, 5286001, 5286002, 5286003, 5286008, 5286004, 5286005, 5286006, 5286011, 5286012, 5286013, 5286014, 5286015, 5286016, 5286017, 5286019, 5286007, 5286009, 5286018, 5286020, 5286010.